In a study at the University of Wisconsin and the Department of Medicine, Albert Einstein Medical Center in Philadelphia, Dr Richard R Love and his colleagues found that nearly half of the tamoxifen treated women experienced persistent menopause like symptoms such as hot flushes and vaginal dryness (The New England Journal of Medicine, 26 March 1993). Ten per cent of women receiving the drug discontinued treatment during the first year because they found the side effects unacceptable. Premenopausal women may also experience menstrual irregularities or lose their periods.
Tamoxifen has also been associated with seven times the risk of thrombosis of the veins or arteries (Journal of Clinical Oncology 1991; 9:286-94;The Lancet, 7 November 1992.) An association has also been made between the drug and toxic effects on the eyes, particularly retinopathy (British Medical Journal 1992; 304:495-96), with an estimated incidence of 6.3 per cent.
This drug may also damage the liver or cause liver cancer. Doses equivalent to those given to women produce liver disease in 11.5 per cent of rats, and high doses of tamoxifen, highly malignant liver tumours in nearly 71.2 per cent (The Lancet, 7 November 1992). What this may mean to humans is anyone's guess. Several researchers from City Hospital in Nottingham wrote to The Lancet (11 April 1992) to report on five cases of liver failure (four fatal) and five cases of tamoxifen associated hepatitis (one fatal), 11 cases of liver complications and 15 cases of blood problems. "Tamoxifen should be stopped immediately if jaundice or marrow suppression occur," they wrote.
All of which makes it doubly necessary to find a doctor who is extremely cautious about dispensing adjuvant therapy and carefully monitoring your progress if he or she does.